Diabetes/Endocrinology and Metabolism
Diabetic ketoacidosis in patients receiving tacrolimus in the post-transplant setting is rare. We describe two such cases in solid-organ transplant recipients. The first patient, a 17-year-old male, presented with severe diabetic ketoacidosis and was managed with intravenous fluids and insulin infusion. He was a known case of Laurence-Moon-Bardet-Biedl syndrome and had received a renal transplant 2 years ago and was receiving tacrolimus since then. Although diabetic ketoacidosis resolved in 24 hours, large doses of subcutaneous insulin (upto 130 units per day) were needed to keep serum glucose within the normal range. Substitution of tacrolimus with cyclosporine obviated the need for insulin or oral hypoglycaemics. The second patient, a 55-year-old woman, presented with a history of polyuria for 3 days. She had received a hepatic transplant 2 years ago and tacrolimus was being used since then. Mild diabetic ketoacidosis was managed with fluid resuscitation and subcutaneous insulin. Her insulin requirement after an uneventful recovery has been 54 - 70 units per day. Clinicians should be cognizant of the possibility of hyperglycaemic crisis presenting as sudden onset of diabetic ketocidosis in patients receiving tacrolimus. Use of an alternative calcineurin inhibitor may provide a safer solution to minimize future morbidity in such patients.
Publication ( Name of Journal)
Journal of the Pakistan Medical Association
(2011). Diabetic ketoacidosis associated with tacrolimus in solid organ transplant recipients. Journal of the Pakistan Medical Association, 61(3), 288-90.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_diabet_endocrinol_metab/5